MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9630PL29A
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code Perforation (2001)
Date of Event 12/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.H3 other text : the device was not returned.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), during the procedure of a 29 mm sapien 3 valve with alterra present in the pulmonic position via jugular approach, difficulty tracking the initial alterra to right pulmonary artery (rpa) due to wire course in grossly dilated right atrium (ra) and right ventricle (rv) over stiff guidewire.After multiple attempts, the wire was placed to left pulmonary artery (lpa) and the same alterra was able to track to target but would not orient in a coaxial fashion after two attempts.A pulmonary hemorrhage was then noted with frank blood in the et tube, difficulty ventilating and declining o2 saturation.Approximately 250cc of bright red blood was suctioned, anticoagulation was reversed, and the lpa was balloon occluded.The patient was scoped to visualize the extent of the perforation.The patient subsequently stabilized, and the decision was made to proceed with the right internal jugular (rij) approach without anticoagulation.The second alterra was placed via non-ew esheath without complication, followed by a successful delivery of thv.The patient was stable at completion.Per medical opinion, the root cause of the pulmonary hemorrhage/perforation was the wire perforation of a distal pa branch from the guidewire.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information.The following sections of this report have been updated: corrected h.6 investigation conclusions and investigation findings.Added new information to h.6 type of investigation.The device was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing and dimensional analysis were unable to be completed.Imagery was not provided for review.The complaints were unable to be confirmed as no relevant device or procedural imagery was provided for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual examination, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of the ifu and training manuals revealed no deficiencies.As reported, ''difficulty tracking the initial alterra to rpa due to wire course in grossly dilated ra and rv over lunderquist wire.The wire was placed to lpa and the same alterra was able to track to target but would not orient in a coaxial fashion after two attempts'' it was also stated that, ''the root cause of the pulmonary hemorrhage/perforation was the wire perforation of a distal pa branch from the lunderquist wire.'' during the procedure, the delivery system passes through the right atrium and right ventricle.A dilated ra and rv may hinder delivery system advancement due to reduced space and altered anatomy resulting in tracking difficulty.Similarly, the dilated ra and rv can influence guidewire positioning, potentially leading to suboptimal angles for delivery system to track and deployment.In this case, it is likely that wire manipulation to overcome the tracking difficulties cause the pulmonary hemorrhage or perforation.A definite root cause was unable to be determined.However, patient (grossly dilated anatomy) and procedural factors (suboptimal guidewire positioning) may have contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.Therefore, no corrective or preventative action nor product risk assessment is required at this time.

Brand Name
SAPIEN 3 PULMONIC DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key18326486
Report Number2015691-2023-18360
Device Sequence Number20645640
Product Code NPV
UDI-Device Identifier00690103210873
UDI-Public(01)00690103210873(17)240417(11)2204182164248688
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/17/2024
Device Model Number9630PL29A
Device Lot Number64248688
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2023
Supplement Date Received by Manufacturer02/05/2024
Initial Report FDA Received Date12/14/2023
Supplement Report FDA Received Date02/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale